Alert archive / Oregon / Beach Hazards Statements in 2020

Beach Hazards Statement 6, NWS Medford, OR

April 17, 2020Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Apr 17, 2020, 1:57 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Apr 19, 2020, 8:00 PM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2020, 1:57 PM PDT (20:57 UTC)
In effect from
Apr 19, 2020, 8:00 PM PDT
Expired
Apr 20, 2020, 11:00 PM PDT
In force
27 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2020-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2020-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WHUS46 KMFR 172057
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
157 PM PDT Fri Apr 17 2020

ORZ021-022-182100-
/O.CAN.KMFR.BH.S.0005.000000T0000Z-200418T0000Z/
/O.NEW.KMFR.BH.S.0006.200420T0300Z-200421T0600Z/
South Central Oregon Coast-Curry County Coast-
157 PM PDT Fri Apr 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WHAT...Increased threat of dangerous sneaker waves.

* WHERE...Beaches of Douglas, Coos, and Curry counties.

* WHEN...From 8 PM PDT Sunday evening through 11 PM PDT Monday 
  evening.

* IMPACTS...Despite seemingly calm conditions sneaker waves can
  sweep up the beach without warning and knock unsuspecting 
  people over and drag them out to sea. Shock and hypothermia can 
  occur quickly in the cold Pacific waters. Logs and other debris 
  can be lifted and floated by these waves, crushing or entrapping
  unsuspecting victims underneath. Never turn your back to the 
  ocean.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
4 follow-up statements
179 
WHUS46 KMFR 182039
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
139 PM PDT Sat Apr 18 2020

ORZ021-022-192100-
/O.CON.KMFR.BH.S.0006.200420T0300Z-200421T0600Z/
South Central Oregon Coast-Curry County Coast-
139 PM PDT Sat Apr 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM PDT SUNDAY
EVENING THROUGH 11 PM PDT MONDAY NIGHT...

* WHAT...Increased threat of dangerous sneaker waves.

* WHERE...Beaches of Douglas, Coos, and Curry counties.

* WHEN...From 8 PM PDT Sunday evening through 11 PM PDT Monday
  night.

* IMPACTS...Despite seemingly calm conditions sneaker waves can 
  sweep up the beach without warning and knock unsuspecting 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping unsuspecting victims underneath. Never turn your 
  back to the ocean.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Stay a safe 
distance from the water along beaches, rocks, jetties, piers, and 
other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
113 
WHUS46 KMFR 192100
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
200 PM PDT Sun Apr 19 2020

ORZ021-022-202100-
/O.CON.KMFR.BH.S.0006.200420T0300Z-200421T0600Z/
South Central Oregon Coast-Curry County Coast-
200 PM PDT Sun Apr 19 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 PM PDT THIS
EVENING THROUGH MONDAY EVENING...

* WHAT...Increased threat of dangerous sneaker waves.

* WHERE...Beaches of Douglas, Coos, and Curry counties.

* WHEN...From 8 PM PDT this evening through 11 PM PDT Monday 
  night.

* IMPACTS...Despite seemingly calm conditions sneaker waves can 
  sweep up the beach without warning and knock unsuspecting 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping unsuspecting victims underneath. Never turn your 
  back to the ocean.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Stay a safe
distance from the water along beaches, rocks, jetties, piers, and
other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
291 
WHUS46 KMFR 202059
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
159 PM PDT Mon Apr 20 2020

ORZ021-022-210600-
/O.CON.KMFR.BH.S.0006.000000T0000Z-200421T0600Z/
South Central Oregon Coast-Curry County Coast-
159 PM PDT Mon Apr 20 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Increased threat of dangerous sneaker waves.

* WHERE...Beaches of Douglas, Coos, and Curry counties.

* WHEN...Until 11 PM PDT tonight.

* IMPACTS...Despite seemingly calm conditions sneaker waves can 
  sweep up the beach without warning and knock unsuspecting 
  people over and drag them out to sea. Shock and hypothermia 
  can occur quickly in the cold Pacific waters. Logs and other 
  debris can be lifted and floated by these waves, crushing or 
  entrapping unsuspecting victims underneath. Never turn your 
  back to the ocean.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Stay a safe
distance from the water along beaches, rocks, jetties, piers, and
other waterside infrastructure.

&&

$$

Visit us at https://www.weather.gov/Medford
812 
WHUS46 KMFR 210553
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1053 PM PDT Mon Apr 20 2020

ORZ021-022-210700-
/O.EXP.KMFR.BH.S.0006.000000T0000Z-200421T0600Z/
South Central Oregon Coast-Curry County Coast-
1053 PM PDT Mon Apr 20 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM PDT THIS
EVENING...

The threat of sneaker waves along the southern Oregon coast will 
continue to diminish overnight.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Apr 17, 11:03 AM PDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 17, 11:03 AM PDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1103 AM PDT Fri Apr 17 2020

.Updated aviation discussion.

.UPDATE...Just a few changes were made this morning to bring the
forecast in line with the current southerly surge of low clouds,
fog, and drizzle. The higher resolution models seem to have
picked up better on the feature this morning, so leaned heavily on
them for timing. Otherwise, the forecast appears on track. Main
concerns today will focus on the possible precipitation expected
this weekend into next week. For more information on this and the
rest of the forecast, see he previous discussion below. -BPN

&&

.AVIATION...For the 17/18Z TAF Cycle...The only impact in our CWA
right now is the marine layer stratus moving up the coast. These
clouds' northward movement has outpaced the models, so we do expect
a chance for IFR ceilings to reach KOTH this afternoon, especially
when west winds increase. Farther inland, near KRBG, expect MVFR
ceilings to arrive tonight with the push of marine clouds.
Elsewhere, winds will increase from the northwest this afternoon,
and conditions will remain VFR through Saturday. Keene

&&

.MARINE...Updated 820 AM PDT Friday, 17 April 2020...The long
period swell has become dominant this morning. This swell is
expected to peak around 5 feet at 16 seconds today. Meanwhile, a
southerly marine stratus surge is expected to push slowly northward
along the Curry County coast today, likely rounding Cape Blanco this
evening. Another building long period west swell is likely late
Sunday into Monday. That swell's peak is expected to be around 6
feet at 18 seconds. Brief, slight improvement in conditions is
possible Tuesday ahead of a cold front on Wednesday. -BTL/Keene

&&

.PREV DISCUSSION... /Issued 354 AM PDT Fri Apr 17 2020/

UPDATE...Near term changes include updating sky grids to account
for an expected southerly surge of marine stratus along the coast.
Tomorrow's high temperatures were also nudged up a degree or two
in some west side valleys. In the extended, updates were largely
withheld, the reasoning for which is below in the first
discussion section. For the near term, please see the previous
discussion.

DISCUSSION...Model spread on rain amounts in both the GEFS and
ECMWF Ensemble are, wild. Model consensus and internal agreement
ceases after Wednesday morning. After which time QPF amounts
range between between zero or near zero and to 1.25" at North
Bend, 0.75" at Medford, 0.5" at Klamath Falls, and 0.4" at Lake
View (using the Weather Bell meteogram viewer ensemble spread
tool). When viewing individual member output, it seems as though
the high end precipitation amounts are largely outliers, pulling
the mean up. This has impacted the model blends like NBM, also
pulling up their QPF amounts. So, despite the large increase in
QPF over previous runs, the previous shifts' forecast was kept.
This means that a more dry forecast than current blend runs would
suggest. There does seem to be a credible northward shift to the
precipitation and so for areas of Coos, Douglas, and Klamath
Counties QPF amounts were increased. The north shift also prompted
a slight increase to POPs for areas immediately east of the
Cascades in Klamath County.

Initially the deterministic ECMWF and GFS favored more
thunderstorm activity than what is in the forecast. This is
because the mean solution of the ensembles and the deterministic
runs are not in the best agreement (this is very true for the GFS).
Until these come more into internal agreement or other guidance
becomes available, there just is not enough confidence to include
or further remove areas that have thunderstorms included.
Currently, the areas with thunderstorms forecasted are eastern
Siskiyou County, Modoc county, and east-central Jackson county
edging into western Klamath County.

-miles

PREV DISCUSSION... /Issued 859 PM PDT Thu Apr 16 2020/

DISCUSSION.../Issued 256 PM PDT Thu Apr 16 2020/
Surface high pressure building in east of the
Cascades and a thermal trough along the coast is bringing sunny
skies and a breezy, warm afternoon west of the Cascades. Broad low
to mid level easterly (offshore) flow is resulting in significant
warming that is being felt all the way to the beaches this
afternoon. Temperatures there are currently in the 70s in most
places. As of 2 pm PDT, Brookings airport was 76 degrees, Gold
Beach was 75, Port Orford was 76, and North Bend was 73. The
coastal eddy near Brookings this morning has been stubborn south
of the city, keeping southwest winds and onshore at the agrimet
site, where it is only 56 degrees! That's a 20 degree difference
in just a few miles and pretty telling just how difficult it is to
predict the highs in these offshore wind patterns. The air mass
is also very dry with humidity values once again falling into the
teens and low 20s in most places. East of the Cascades,
temperatures are running about 10-15 degrees cooler than their
west side neighbors are currently. Gusty east-northeast breezes
will continue there into early evening, but then ease overnight.

Since the air mass is so dry, we expect good radiational cooling
tonight into Thursday morning, especially in areas where winds
decouple from the BL flow. We aren't really concerned about
freezing temps tonight, but this may lead to some frost in areas
that go calm overnight. On the plus side, models are showing some
decent 925-850mb flow (15-20kt) from the SE tonight west of the
Cascades, so think this will temper this risk somewhat, especially
here in the Rogue Valley, where SE winds align well with the
valley.

The thermal trough will move inland on Friday, so this will be the
warmest day inland from the coast with less wind. Marine air will
return to coastal areas, so temperatures will be back down closer
to where they usually are for this time of year (upper 50s/low
60s for highs). Inland, expect another day of highs of 75-80
degrees west of the Cascades and highs of 60-70 degrees over the
east side. Models are showing instability and moisture remaining
mostly to our south Friday afternoon, but there could be some
cumulus development and isolated-scattered thunderstorms down
around the Trinities/Yolla Bolly Mountains and the Sierra.

A persistent blocking ridge has been over the NE Pacific for some
time and will remain there into this weekend. The next upper
trough will move southward on the eastern periphery of the upper
ridge and into Washington/NW Oregon on Saturday. Not that there
was much to begin with, but models have dialed back on the
instability with this system as it moves into the area. Some
showers could get going across northern CA from about the Mount
Shasta region ENE to the Warners Saturday afternoon, but it
doesn't look like there is much lightning risk at this time.

The trough/closed low will shift southward and over the forecast
area Saturday night, then into NE CA/NW NV on Sunday. Expect an
increasing chance of showers as the low moves through, but best
shower chances will be focused over the terrain and from the
Cascades south and east on Sunday. Some areas are likely to get
missed completely (Medford?). Once again, instability parameters
just aren't there for a significant risk for thunder.

This system will move away Sunday night, then another weak system
will undercut the upper ridge and move into California on Monday.
We are maintaining slight chance to chance PoPs, with the best
chances for showers over the Cascades/mountains of western
Siskiyou County and across the Mount Shasta region to the Warners.
The NBM shows some thunder potential, so have a slight chance of
thunder from about Mount Shasta City ENE to Lakeview in the
afternoon.

An upper ridge noses into the area on Tuesday for a period of dry
weather. Then, models and ensemble guidance are showing the
potential for a wetter system arriving on a more progressive jet
into the area around the middle of next week. Models have shown
this before and pulled the rug out from under us many times in the
past. So, while we have a better chance of rain around Wednesday
of next week, take it with a grain of salt. We have many days to
iron out the details on that. -Spilde

FIRE WEATHER...Updated 200 PM PDT Thursday April 16 2020...Given
we have been dry for the past 10 days and continued offshore flow
into Friday we felt it may be best to write up a discussion.

A dry air mass remain in place and through at least Friday for most
inland locations. Guidance shows stronger winds aloft some of which
are already starting to mix down near and at the surface in portions
of the Rogue and Illinois Valley as well as the higher terrain. At
the same time the air mass is dry and we can expect low relative
humidities into early this evening. Winds in the valleys will
diminish this evening with generally light. However wind direction
could be favorable for breezy winds in the Illinois Valley.

Tonight, the combination of a dry air mass and moderate offshore
flow will result in gusty east breezes with moderate to possibly
poor overnight recoveries for the mid slopes and ridges in Fire
zones, 618, 619, 620 and western part of fire zone 280. The general
consensus is for a the air mass to be driest in these areas. Also
expect gusty east breezes near and at the ridges in portions of Fire
zone 617 and eastern Fire zone 622 and along the Cascades. Overnight
recoveries in these areas could also be moderate, although
recoveries over the Cascades should be a bit higher.

Offshore flow along the coast continues through Friday morning, then
will weaken Friday afternoon as the thermal trough shifts inland
over the westside valleys Friday afternoon. So humidities could
actually be at their lowest at the coast Friday morning, then
increasing Friday afternoon as the flow becomes onshore. A lot will
come down to exact timing. Meanwhile relative humidities will be low
again for most inland locations Friday afternoon, but winds should
be weaker.

We'll see improvement in relative humidities Friday night into
Saturday along and west of the Cascades as the onshore flow is
expected to increase as an upper trough approaches the area.
Relative humidities will be a little higher east of the Cascades
Saturday however winds aloft will be stronger Saturday afternoon at
the time of max heating. The combination of this an a tightening
pressure gradient will result in gusty winds Saturday afternoon into
early Saturday evening.

After Saturday, humidities will be higher (both during the afternoon
and night) along with a slight chance of showers in portions of
Modoc and northern Lake and Klamath county.

-Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement until 5 PM PDT this afternoon for
     ORZ021-022.

CA...None.

Pacific Coastal Waters...Beach Hazards Statement until 5 PM PDT this afternoon for
     PZZ350-356.

Nearby

Beach Hazards Statements in Oregon, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.